Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 67, NWS La Crosse, WI

June 24, 2024Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 2024, 6:14 PM CDT for Richland County, Vernon County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2024, 6:14 PM CDT (23:14 UTC)
Expired
Jun 24, 2024, 7:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 56 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:29 PM CDTHAIL 11 N Viroqua, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS53 KARX 242314
SVRARX
WIC103-123-250000-
/O.NEW.KARX.SV.W.0067.240624T2314Z-240625T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
614 PM CDT Mon Jun 24 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Vernon County in southwestern Wisconsin...
  Northwestern Richland County in southwestern Wisconsin...

* Until 700 PM CDT.

* At 613 PM CDT, a severe thunderstorm was located near Coon Valley,
  or 9 miles northwest of Viroqua, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Viroqua and Westby around 620 PM CDT.
  La Farge around 640 PM CDT.

Other locations impacted by this severe thunderstorm include Brinkman
Ridge, Jersey Valley County Park, Sylvan, Esofea, Runge Hollow,
County Roads B And Y, and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9040 4341 9067 4342 9067 4342 9069
      4357 9118 4372 9111 4365 9032
TIME...MOT...LOC 2313Z 288DEG 36KT 4364 9105 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zapotocny
3 follow-up statements
003 
WWUS53 KARX 242328
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
628 PM CDT Mon Jun 24 2024

WIC103-123-250000-
/O.CON.KARX.SV.W.0067.000000T0000Z-240625T0000Z/
Vernon WI-Richland WI-
628 PM CDT Mon Jun 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL VERNON AND NORTHWESTERN RICHLAND COUNTIES...

At 627 PM CDT, a severe thunderstorm was located near Viroqua, moving
southeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Richland Center around 655 PM CDT.

Other locations impacted by this severe thunderstorm include Jersey
Valley County Park, Sylvan, Esofea, Runge Hollow, County Roads B And
Y, Liberty, and Highway 80 And County C C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4333 9040 4341 9067 4342 9067 4342 9069
      4353 9105 4371 9099 4365 9032
TIME...MOT...LOC 2327Z 295DEG 42KT 4354 9082 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zapotocny
877 
WWUS53 KARX 242335
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
635 PM CDT Mon Jun 24 2024

WIC103-123-250000-
/O.CON.KARX.SV.W.0067.000000T0000Z-240625T0000Z/
Vernon WI-Richland WI-
635 PM CDT Mon Jun 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL VERNON AND NORTHWESTERN RICHLAND COUNTIES...

At 634 PM CDT, a severe thunderstorm was located near Viroqua, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Richland Center around 700 PM CDT.

Other locations impacted by this severe thunderstorm include Jersey
Valley County Park, Sylvan, Liberty, Highway 80 And County C C,
Woodstock, Gillingham, and Bloom City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4333 9040 4341 9067 4342 9067 4342 9069
      4350 9094 4370 9086 4365 9032
TIME...MOT...LOC 2334Z 292DEG 33KT 4350 9077 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zapotocny
677 
WWUS53 KARX 242348
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
648 PM CDT Mon Jun 24 2024

WIC103-123-250000-
/O.CON.KARX.SV.W.0067.000000T0000Z-240625T0000Z/
Vernon WI-Richland WI-
648 PM CDT Mon Jun 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN VERNON AND NORTHWESTERN RICHLAND COUNTIES...

At 647 PM CDT, a severe thunderstorm was located 10 miles northwest
of Richland Center, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Richland Center around 655 PM CDT.

Other locations impacted by this severe thunderstorm include Rockton,
Kickapoo Center, Sylvan, Sabin, Highway 80 And County C C, Woodstock,
and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4333 9040 4341 9067 4342 9067 4342 9069
      4344 9075 4367 9059 4365 9032
TIME...MOT...LOC 2347Z 294DEG 40KT 4341 9057 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zapotocny

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:26 PM CDT, 3 hours 48 minutes earlier. Its key messages:

  • Showers and thunderstorms return to the forecast tonight. While some uncertainty remains, confidence has increased that at least west central Wisconsin will experience severe thunderstorms tonight with primarily a risk for damaging winds. An Enhanced Risk (level 3 of 5) for severe weather is present east of a Oronoco MN to Dickeyville WI axis. Flash flooding may also occur due to high amounts of recent rainfall.
  • Another brief break for mid-week before additional shower and storm chances return late in the period. Details to be refined in the coming days.
Area forecast discussion, Jun 24, 2:26 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
226 PM CDT Mon Jun 24 2024

.KEY MESSAGES...

- Showers and thunderstorms return to the forecast tonight.
  While some uncertainty remains, confidence has increased that
  at least west central Wisconsin will experience severe
  thunderstorms tonight with primarily a risk for damaging
  winds. An Enhanced Risk (level 3 of 5) for severe weather is
  present east of a Oronoco MN to Dickeyville WI axis. Flash
  flooding may also occur due to high amounts of recent
  rainfall.

- Another brief break for mid-week before additional shower and
  storm chances return late in the period. Details to be refined
  in the coming days.

&&

.DISCUSSION...
Issued at 145 PM CDT Mon Jun 24 2024

This Afternoon and Tonight: Severe Storms and Flash Flooding

19z WV satellite shows an upper trough over Lake Winnipeg with
multiple shortwave in the quasi-zonal flow aloft over ND/SD/MN.
A weak area of thunderstorms has been ongoing all day across
central and northern MN. At the surface, very rich moisture is
advecting northeastward behind a warm front, with dewpoints in
the upper 70s common in NW and N central IA with these beginning
to be seen in S central MN.

This afternoon into tonight, aforementioned rich moisture should
continue to advect northeastward, with convection developing in
central MN this evening. Progged hodographs are long with plenty
of turning in the low levels, so expect initial supercellular
development to our northwest late this afternoon. That said,
relatively straight hodographs suggest upscale growth could
occur quickly with this activity likely an MCS as it approaches
our northwestern CWA. While a strong cap should keep
thunderstorms from developing in our area ahead of this MCS, low
level jet will be on the increase, helping to erode the cap and
allowing any ongoing thunderstorms to propagate southeastward
this evening. Given the strong EML that was advected eastward
today, the probability of moist advection from the 850mb LLJ
allowing the cap to be overcome will increase from west to east
across the forecast area, thus the relatively higher risk for
thunderstorms tonight resides in our east. As for hazards, given
the strong instability, robust deep layer shear, and expected
upscale growth suggests damaging wind is the primary threat.
Additionally, progged PWAT values once again approach 2 inches
so expect around 1 to 3 inches of additional rainfall in areas
affected by the thunderstorms. Given high antecedent rainfall,
This could be enough to see some flash flooding tonight despite
expected quick duration of rainfall. Given aforementioned deep
shear, cannot rule out a severe hailstone. Finally, with sfc-3km
bulk shear vectors of 40 knots but are out of the west-
northwest, obliquely along the axis of the MCS, suggesting the
QLCS tornado risk is low unless any notable bowing segments
developed.

Remaining uncertainties surround the strength of the capping
inversion. Should this cap be weaker than expected, it is
possible a supercell or two could develop in SE MN this
afternoon before the main round of convection described above.
Should this occur, large hail would be the primary risk with
this activity and a tornado could not be ruled out. That said,
the chance this potential afternoon round occurs is low (15%).

Remainder of Forecast:

As expected, blended guidance has trended sharply downward with
PoPs for Tuesday with outflow from the overnight MCS likely
pushing the front well to our south.

After a break from active weather Tuesday through Thursday, next
upper trough approaches Thursday night, leading to a chance for
showers and thunderstorms Thursday night through Saturday.
Operational guidance and ensembles continue to show a variety of
timings with this feature. Given this and active weather in the
short term, elected to let blended guidance ride for all
elements after Tuesday with this update.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1245 PM CDT Mon Jun 24 2024

Thunderstorms will be the primary aviation concern late this evening
and overnight as guidance continues to suggest a line of strong to
severe storms progressing through the region. Uncertainty still
remains with this line in both timing and location, however if
short-range guidance does resolve (40-70% chance) would expect a
period of MVFR/IFR conditions at KLSE, perhaps KRST as well,
between 03z and 09z with the potential for very strong wind
gusts to occur. VFR conditions are generally expected behind
this line of storms aside from some indication for MVFR cigs
(20-40% chance) during the early morning hours. Winds switch
from southerly to northwesterly through the TAF period,
remaining around 5-15 kts with higher gusts possible within
thunderstorms tonight.

&&

.HYDROLOGY...
Issued at 610 AM CDT Mon Jun 24 2024

Heavy rainfall over the previous couple of days has resulted in many
area rivers and streams running high or in flood stage. Flooding
concerns will last well into the week, with the Mississippi
River also continuing to rise. Another round of showers and
thunderstorms will be possible tonight into Tuesday. Although
some details are uncertain at this time, locally heavy rainfall
may be possible. With the already saturated soils, will need to
monitor for any further potential hydro impacts as any
additional heavy rainfall could exacerbate ongoing flooding.
Please continue to reference the latest flood statements for
additional updates and details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 7 PM CDT this evening through late tonight
     for WIZ032>034-041>043-053.
MN...Flood Watch from 7 PM CDT this evening through late tonight
     for MNZ079-086>088-094>096.
IA...None.

&&

DISCUSSION...Ferguson
AVIATION...Naylor
HYDROLOGY...EMS
Hazardous weather outlook, Jun 24, 2:31 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
231 PM CDT Mon Jun 24 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-252345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
231 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along many area rivers. Please see the latest
flood statements for additional details.

Severe thunderstorms are possible tonight, with damaging winds
the primary threat. Additionally, severe hail and perhaps a
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding will continue along many area rivers. Please see the
latest flood statements for additional details.

Thunderstorm chances return Thursday night into Friday night, but
it is too early to determine any severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 9 PM tonight.

.EMERGENCY MANAGEMENT COORDINATION...

A partner webinar is scheduled for 3 PM this afternoon.

In the hours before

Special weather statement, Jun 24, 4:49 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
449 PM CDT Mon Jun 24 2024

MNZ086>088-094>096-WIZ033-041-242245-
Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-Houston MN-
Trempealeau WI-La Crosse WI-
449 PM CDT Mon Jun 24 2024

...STRONG THUNDERSTORMS WILL IMPACT WINONA...OLMSTED...NORTHERN
MOWER...NORTHERN HOUSTON...DODGE...NORTHERN FILLMORE...SOUTHWESTERN
LA CROSSE AND SOUTH CENTRAL TREMPEALEAU COUNTIES THROUGH 545 PM
CDT...

At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Claremont to near Chatfield. Movement was
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Rochester, Dodge Center, Kasson, Stewartville, and Chatfield
  around 455 PM CDT.
  Lanesboro around 525 PM CDT.

Other locations impacted by these storms include County Roads 9 And
10, Eden, Fillmore, County Roads 6 And 15, Ridgeway, Rock Dell,
Brookside Campground, County Roads 5 And 6, Mayville, and Utica.

This includes Interstate 90 in Minnesota between mile markers 197 and
276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4411 9305 4402 9138 4373 9125 4370 9127
      4376 9304
TIME...MOT...LOC 2148Z 302DEG 16KT 4403 9296 4387 9213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zapotocny
Special weather statement, Jun 24, 5:57 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
557 PM CDT Mon Jun 24 2024

IAZ011-MNZ096-WIZ041-053>055-250000-
Allamakee IA-Houston MN-Richland WI-Vernon WI-La Crosse WI-
Crawford WI-
557 PM CDT Mon Jun 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL ALLAMAKEE...EASTERN
HOUSTON...SOUTHEASTERN LA CROSSE...VERNON...RICHLAND AND NORTHERN
CRAWFORD COUNTIES THROUGH 700 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hokah to 9 miles northeast of Lansing.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Stoddard, Hokah, and Brownsville around 600 PM CDT.
  La Crosse around 605 PM CDT.
  Viroqua around 615 PM CDT.
  Coon Valley around 620 PM CDT.
  Westby around 630 PM CDT.
  Richland Center and La Farge around 645 PM CDT.

Other locations impacted by these storms include County Roads G And
H, Jersey Valley County Park, South Side Of La Crosse, County 5 And
Peyton Road, Highway 14 61 And County N, Chaseburg, Highway 80 And
County C C, Gillingham, County Roads A And Z, and Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4317 9021 4321 9029 4320 9037 4341 9134
      4385 9160 4375 9091 4373 9091 4373 9076
      4367 9042
TIME...MOT...LOC 2256Z 288DEG 36KT 4378 9144 4345 9107

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zapotocny

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:04 PM CDTRiver Flood WarningARXJuneau5 days
Jun 24, 10:29 AM CDTRiver Flood WarningARXLa Crosse, Trempealeau59 hr
Jun 24, 12:23 PM CDTFlood WatchARXBuffalo, Jackson, Juneau, La Crosse, Monroe, Trempealeau and 1 more15 hr
Jun 24, 12:59 PM CDTRiver Flood WarningARXPepin21 days
Jun 24, 5:57 PM CDTSpecial Weather StatementARXRichland, Vernon63 min
Jun 24, 6:58 PM CDTSevere Thunderstorm WarningARXRichland32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.